This article is concerned with the study of Mather's β-function associated to Birkhoff billiards. This function corresponds to the minimal average action of orbits with a prescribed rotation number and, from a different perspective, it can be related to the maximal perimeter of periodic orbits with a given rotation number, the so-called Marked length spectrum. After having recalled its main properties and its relevance to the study of the billiard dynamics, we stress its connections to some intriguing open questions: Birkhoff conjecture and the isospectral rigidity of convex billiards. Both these problems, in fact, can be conveniently translated into questions on this function. This motivates our investigation aiming at understanding its main features and properties. In particular, we provide an explicit representation of the coefficients of its (formal) Taylor expansion at zero, only in terms of the curvature of the boundary. In the case of integrable billiards, this result provides a representation formula for the β-function near 0. Moreover, we apply and check these results in the case of circular and elliptic billiards.

Sorrentino, A. (2015). Computing Mather's β-function for Birkhoff billiards. DISCRETE AND CONTINUOUS DYNAMICAL SYSTEMS, 35(10), 5055-5082 [10.3934/dcds.2015.35.5055].

Computing Mather's β-function for Birkhoff billiards

SORRENTINO, ALFONSO
2015-01-01

Abstract

This article is concerned with the study of Mather's β-function associated to Birkhoff billiards. This function corresponds to the minimal average action of orbits with a prescribed rotation number and, from a different perspective, it can be related to the maximal perimeter of periodic orbits with a given rotation number, the so-called Marked length spectrum. After having recalled its main properties and its relevance to the study of the billiard dynamics, we stress its connections to some intriguing open questions: Birkhoff conjecture and the isospectral rigidity of convex billiards. Both these problems, in fact, can be conveniently translated into questions on this function. This motivates our investigation aiming at understanding its main features and properties. In particular, we provide an explicit representation of the coefficients of its (formal) Taylor expansion at zero, only in terms of the curvature of the boundary. In the case of integrable billiards, this result provides a representation formula for the β-function near 0. Moreover, we apply and check these results in the case of circular and elliptic billiards.
Pubblicato
Rilevanza internazionale
Articolo
Esperti anonimi
Settore MAT/05 - Analisi Matematica
English
Action-minimizing orbits; Billiard maps; Integrable billiards; Length spectrum; Mather's beta function; Discrete Mathematics and Combinatorics; Applied Mathematics; Analysis
http://aimsciences.org/journals/pdfs.jsp?paperID=11039&mode=full
Sorrentino, A. (2015). Computing Mather's β-function for Birkhoff billiards. DISCRETE AND CONTINUOUS DYNAMICAL SYSTEMS, 35(10), 5055-5082 [10.3934/dcds.2015.35.5055].
Sorrentino, A
Articolo su rivista
File in questo prodotto:
File Dimensione Formato  
DCDSA2015.pdf

accesso solo dalla rete interna

Licenza: Copyright dell'editore
Dimensione 1.34 MB
Formato Adobe PDF
1.34 MB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/2108/117335
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 11
  • ???jsp.display-item.citation.isi??? 10
social impact